Alert archive / Indiana / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 261, NWS Northern Indiana

August 26, 2003Kosciusko County, Indiana

NWS Northern Indiana issued this severe thunderstorm warning at Aug 26, 2003, 3:34 PM EST for Kosciusko County, Indiana. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 26, 2003, 3:34 PM EST (20:34 UTC)
Expired
Aug 26, 2003, 4:15 PM EST
In force
41 min
Issued by
NWS Northern Indiana
Area
Counties, with a storm outline in the text

County Kosciusko County, IN

The radar

The Northern Indiana radar (KIWX), 13 km from the middle of the area, began a volume at 20:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 26, 1:15 PM ESTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 8.6 hours before the alert went out and 250 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2003-08-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 296 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2003-08-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -10 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
296 J/kg
Mixed-layer CIN
-63 J/kg
Mixed-layer LCL
1091 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
-10 m²/s²
0-3 km storm-relative helicity
55 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KIWX 262034
SVRIWX
INC085-262115-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTHERN INDIANA
334 PM EST TUE AUG 26 2003

THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  KOSCIUSKO COUNTY IN INDIANA

* UNTIL 415 PM EST

* AT 334 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES WEST OF MILFORD...MOVING EAST AT 35
  MPH.

* SOME LOCATIONS IN THE PATH OF THIS SEVERE THUNDERSTORM ARE...
  MILFORD
  LEESBURG
  SYRACUSE
  NORTH WEBSTER

WINDS IN EXCESS OF 60 MPH ARE LIKELY WITH THIS LINE OF SEVERE 
STORMS SEEK SHELTER IMMEDIATELY

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY 
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST 
OFFICE IN NORTHERN INDIANA.

LAT...LON 4145 8583 4146 8565 4120 8565 4127 8583
          4135 8608 4143 8608

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 26, 3:00 PM EST, 34 minutes earlier.

Area forecast discussion, Aug 26, 3:00 PM EST, 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
300 PM EST TUE AUG 26 2003

PUBLIC FORECAST DISCUSSION FOR 330 PM ISSUANCE...

TONIGHT AND WEDNESDAY...

COLD FRONT WILL APPROACH AND MOVE ACROSS AREA TONIGHT. ATMOSPHERE
HAS BECOME VERY UNSTABLE AHEAD OF FRONT. APPROACHING MESOSCALE
CONVECTIVE VORTEX WILL INTERACT WITH INSTABILITY AND SHOULD DEVELOP
ANOTHER ROUND OF SEVERE THUNDERSTORMS AS CAP WEAKENS. FRONT TO
SLOWLY CROSS AREA TONIGHT AND MODELS DEVELOP GOOD OMEGA ACROSS
SOUTHERN COUNTY WARNING AREA. THIS VERY REASONABLE AS BOUNDARY
SLIDES SOUTH AND NIGHTIME COMPLEX DEVELOPS. HAVE GONE WITH LIKELY
POPS SOUTH AND SCT POPS NORTH WITH SEVERE WORDING ALL AREAS. MODELS
DIFFER SOME IN THE SOUTH FOR WED. ETA HANGS ALOT OF LOW LEVEL
MOISTURE BACK AND GENERATES QUITE A BIT OF INSTABILITY IN THE
AFTERNOON. 12Z GFS MORE PROGRESSIVE. LIKE THE IDEA OF KEEPING
DEWPOINTS UP A BIT IN SOUTH ON WED...SIMILAR TO THIS PAST FRIDAY AS
NORTHEAST FLOW DID NOT ALLOW DRIER AIR TO DROP INTO THIS AREA UNTIL
WELL AFTER FROPA. HOWEVER...ETA LOOKS OVERDONE AT THIS POINT. WILL
CONTINUE THE CHANCE OF TSRA IN THE MORNING HOURS AS A
COMPROMISE...BUT CONTINUE WITH DRY AFTERNOON FORECAST AND NOT AS
WARM MAX TEMPS. SLL

FORECAST DISCUSSION FOR WEDNESDAY NIGHT THROUGH TUESDAY...

THE CWA WILL BE ON THE SOUTHERN EDGE OF AN AREA OF HIGH PRESSURE
WEDNESDAY NIGHT. THEN COME LATE THURSDAY A LOW WILL BE MOVING TO THE
UPPER GREAT LAKES AND A COLD FRONT WILL BE APPROACHING THE AREA. THE
FRONT RIGHT NOW IS PROGGED TO MOVE THROUGH FRIDAY MORNING AND THEN
BE DOWN IN THE OHIO RIVER VALLEY LATE FRIDAY. THERE IS A CHANCE FOR
RAIN AHEAD AND BEHIND THE FRONT BUT THE BEST CHANCE, BEST DYNAMICS,
SEEM TO BE RIGHT WITH THE FRONT. ON SATURDAY THE FRONT SHOULD REMAIN
SOUTH OF THE CWA AND ON SUNDAY THE GFS IS SHOWING A LOW RIDING UP
THE FRONT THROUGH SOUTHERN INDIANA INTO CENTRAL OHIO. THE GEM IS
WEAKER WITH THIS FEATURE AND MAINLY KEEPS OUR CWA DRY THROUGH THE
WEEKEND WHEREAS THE GFS IS SHOWING PRECIP. SINCE MODELS HAVE NOT
BEEN TOO STEADY WITH THIS YET AND SOME OF OUR SURROUNDING OFFICES
ARE STILL DRY...WILL REMAIN DRY AT THE MOMENT BUT THIS COULD CHANGE
IF THE NEXT MODEL RUNS COME IN WET. ANOTHER HIGH PRESSURE THEN MOVES
INTO THE CWA ON MONDAY AND TUESDAY.  BML

.IWX...
IN...SEVERE THUNDERSTORM WATCH TIL 500 PM EST.
MI...SEVERE THUNDERSTORM WATCH TIL 600 PM EDT ALL BUT HILLSDALE.
OH...NONE.
Hazardous weather outlook, Aug 26, 5:04 AM EST, 10 hours 30 minutes before
INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-271000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
504 AM EST TUE AUG 26 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN INDIANA...NORTHWEST
OHIO AND SOUTHWEST LOWER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL MOVE ACROSS THE AREA...MOSTLY NORTH AND
WEST OF FORT WAYNE...EARLY THIS MORNING. THOUGH AN ISOLATED STRONG
WIND GUST OR BRIEF PERIOD OF HAIL WILL BE POSSIBLE WITH THE
STRONGEST STORMS...ORGANIZED SEVERE WEATHER IS NOT EXPECTED THIS
MORNING.

STORMS WILL REDEVELOP LATE THIS AFTERNOON AND CONTINUE INTO TONIGHT.
STRONG GUSTY WINDS WILL BE THE MAIN THREAT...THOUGH SCATTERED LARGE
HAIL MAY OCCUR AS WELL. AN ISOLATED TORNADO WILL BE POSSIBLE DURING
THE FIRST FEW HOURS OF STORM DEVELOPMENT LATE THIS AFTERNOON AND
EARLY THIS EVENING...PRIMARILY NORTH OF A LINE FROM LIMA TO
MONTICELLO.

HEAT WILL BE AN ISSUE TODAY AS WELL...WITH HIGH TEMPERATURES WITHIN
A FEW DEGREES OF 90...AND HEAT INDEX READINGS APPROACHING 100.

THE STORMS THIS AFTERNOON AND TONIGHT WILL BE SPARKED BY A COLD
FRONT APPROACHING FROM THE NORTHWEST...INTO A VERY UNSTABLE AIR MASS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH LABOR DAY

A FEW THUNDERSTORMS WILL BE POSSIBLE SOUTHEAST OF FORT WAYNE EARLY
WEDNESDAY MORNING...BUT ARE NOT EXPECTED TO BE SEVERE.

THE NEXT CHANCE OF THUNDERSTORMS WILL COME THURSDAY AFTERNOON AS A
WARM FRONT MOVES NORTHWARD ACROSS THE REGION.  STRONG STORMS WILL BE
POSSIBLE...ESPECIALLY NORTH AND WEST OF SOUTH BEND.

STORMS WILL CONTINUE TO BE POSSIBLE THURSDAY NIGHT INTO FRIDAY AS A
COLD FRONT PASSES THROUGH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED LATE THIS AFTERNOON INTO
TONIGHT. SPOTTER ACTIVATION MAY ALSO BE REQUESTED THURSDAY AFTERNOON
AND NIGHT.

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES, OR
CHECK OUR WEB SITE AT WWW.CRH.NOAA.GOV/IWX

12

In the hours before

Local storm report, Aug 26, 2:45 PM EST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
0245 PM EST TUE AUG 26 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0240 PM    3 S SOUTH BEND            IN   WIND DAMAGE
08/26/03   ST. JOSEPH                     NUMEROUS TREES DOWN ON
                                          SOUTH SIDE OF SOUTH BEND.
                                          WIND ESTIMATED AT 80 TO 90
                                          MPH.

HITCHCOCK
Local storm report, Aug 26, 3:04 PM EST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
0304 PM EST TUE AUG 26 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0230 PM    3 W BREMEN                IN   WIND DAMAGE
08/26/03   MARSHALL                       SEVERAL TREES DOWN IN
                                          NORTHERN MARSHALL COUNTY

HITCHCOCK
Local storm report, Aug 26, 3:10 PM EST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
0310 PM EST TUE AUG 26 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0245 PM    2 S KOONTZ LAKE           IN   80 MPH WIND GUST
08/26/03   STARKE

0250 PM    4 SW ELKHART              IN   WIND DAMAGE
08/26/03   ELKHART                        TREES AND POWERLINES DOWN.
                                          ESTIMATED WINDS 60-70 MPH.

0308 PM    1 N TOPEKA                IN   65 MPH WIND GUST
08/26/03   LAGRANGE                       ESTIMATED WINDS OF 65 TO
                                          70 MPH.

0253 PM    GOSHEN                    IN   WIND DAMAGE
08/26/03   ELKHART                        NUMEROUS TREES DOWN.
                                          REPORTED BY OFF DUTY NWS
                                          EMPLOYEE.

HITCHCOCK
Local storm report, Aug 26, 3:23 PM EST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
0323 PM EST TUE AUG 26 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0315 PM    WARSAW                    IN   WIND DAMAGE
08/26/03   KOSCIUSKO                      TREES DOWN THROUGHOUT
                                          KOSCIUSKO COUNTY

HITCHCOCK
Local storm report, Aug 26, 3:27 PM EST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
0327 PM EST TUE AUG 26 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0315 PM    LAGRANGE                  IN   WIND DAMAGE
08/26/03   LAGRANGE                       TREES DOWN THROUGHOUT THE
                                          COUNTY.

HITCHCOCK
Local storm report, Aug 26, 3:33 PM EST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
0333 PM EST TUE AUG 26 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0315 PM    LIGONIER                  IN   WIND DAMAGE
08/26/03   NOBLE                          TREES DOWN IN NORTHWEST
                                          NOBLE COUNTY

0320 PM    5 N KENDALLVILLE          IN   WIND DAMAGE
08/26/03   NOBLE                          TREES DOWN THROUGHOUT
                                          NORTHEAST NOBLE COUNTY.

HITCHCOCK

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 26, 6:49 AM ESTSevere Thunderstorm WarningIWXKosciusko, Marshall41 min
Aug 26, 8:28 AM ESTSevere Thunderstorm WarningIWXAllen, Whitley47 min
Aug 26, 9:16 AM ESTSevere Thunderstorm WarningIWXAllen44 min
Aug 26, 10:36 AM ESTSevere Thunderstorm WarningIWXAllen54 min
Aug 26, 2:11 PM ESTSevere Thunderstorm WarningIWXLaPorte, Saint Joseph, Starke64 min
Aug 26, 2:19 PM ESTSevere Thunderstorm WarningIWXMarshall56 min
Aug 26, 2:28 PM ESTTornado WarningIWXSaint Joseph47 min
Aug 26, 2:34 PM ESTSevere Thunderstorm WarningIWXElkhart, Kosciusko56 min
Aug 26, 2:42 PM ESTTornado WarningIWXElkhart48 min
Aug 26, 2:55 PM ESTSevere Thunderstorm WarningIWXLaGrange, Noble65 min
Aug 26, 3:15 PM ESTSevere Thunderstorm WarningIWXDeKalb, Steuben60 min
Aug 26, 3:25 PM ESTSevere Thunderstorm WarningIWXWhitley65 min
Aug 26, 3:50 PM ESTSevere Thunderstorm WarningIWXAllen55 min
Aug 26, 4:29 PM ESTSevere Thunderstorm WarningIWXAdams, Huntington, Wells76 min
Aug 26, 4:55 PM ESTTornado WarningIWXAdams65 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.